Skip to content
Case report Open access

Severe Colchicine Toxicity After Ingestion of a Dose Below Traditionally Reported Lethal Levels: A Case Report

Sep 2026 · Cureus · Vol 18 · 0 citations · 12 references
Medicine

Abstract

Colchicine is a widely utilised drug for the management of conditions such as gout, pericarditis and familial Mediterranean fever. It has a narrow therapeutic index, with a significant risk of toxicity in overdose leading to life-threatening consequences. We present a case of severe colchicine toxicity following ingestion of 20 mg (0.26 mg/kg), resulting in multi-organ failure requiring intensive care management. Rapid deterioration with hyperthermia, electrolyte derangement, rhabdomyolysis, coagulopathy and significant bone marrow suppression necessitated IV antibiotics, platelet transfusion and granulocyte colony-stimulating factor (GCSF) and subsequent admission to critical care for vasopressors and ventilatory support. The patient eventually improved with resolution of haematological and renal parameters, was reviewed by the mental health team and discharged with full functional recovery. This case underscores the importance of early recognition, aggressive supportive care, and multidisciplinary management of patients presenting with colchicine overdose, in order to achieve a favourable outcome. The unpredictable relationship between colchicine dose and clinical outcome highlights the need for close monitoring even following relatively low-dose ingestion. Increased clinician awareness of colchicine toxicity and its delayed manifestations is essential for timely intervention in such critical cases.

Read PDF

We use cookies to run the site and, with your consent, for analytics and to show ads. See our Cookie Policy.